FRANKFORT, Ky. (KT) - Spend a couple of hours and learn how to save a life.
According to Kentucky’s Office of Drug Control Policy, in 2017 there were 1,565 fatal drug overdose cases in the state, 52 percent that involved Fentanyl.
During a press conference last year, Attorney General Andy Beshear told reporters that he came across a person with an opioid overdose while stopped at a traffic light in downtown Lexington. He and the people with him were able to help the victim, whom first responders were able to revive with NARCAN.
As someone who has taken several Red Cross first aid and CPR courses, because you never know when you could come across someone in need of help before emergency crews arrive, the attorney general inspired me to vow that if I ever had the opportunity to take a course on what to do if I came across an overdose victim, I would do so.
That vow remained in the back of my mind until I found out that such a course was being held last week at the Cooperative Extension Service office in Frankfort and my wife and I signed.
The two-hour course was conducted by two experienced emergency room nurses, under the auspices of Voices of Hope, a Lexington-based drug and alcohol recovery center.
Among the things we learned was that opioid overdoses do not just occur to those who are heroin users. It could also include an elderly person who accidently takes today’s and tomorrow’s pills, then heads to the grocery store, where they start exhibiting overdose symptoms.
We were also taught the signs of an overdose, as opposed to a heart attack or stroke, and given step-by-step instructions on treating an overdose victim and how NARCAN or Naloxone works.
Two interesting facts from the class: First, if you are in doubt of whether someone is suffering from an opioid overdose or another medical condition, give them the NARCAN dose, as it will not harm them. Second, while NARCAN works quickly (a matter of seconds), its effects end within 30 to 90 minutes, so it is important to make sure you have called 9-1-1, otherwise their overdose symptoms will return.
Each of us who took the course received a free NARCAN kit containing two doses, which Voices of Hope received through a grant, although anyone can get a prescription for and purchase a kit from many pharmacies.
For those concerned about legal liability, the instructors told us our good-faith efforts are covered under Kentucky’s Good Samaritan Law.
And for those concerned about having to administer an injection, don’t worry. The kits they gave us include a nasal spray, which allows the NARCAN to be absorbed through the nasal membrane.
For any church group, club or other organization that would like to receive similar training, you can go to voicesofhoplex.org to sign up. If you are outside the Central Kentucky area, they should be able to get you in touch with a similar agency in your area.
TOM LATEK covers the State Capital for Kentucky Today.